Alert archive / Mississippi / Tornado Warnings in 1997

Tornado Warning 2, NWS Mobile, AL

January 15, 1997Wayne County, Mississippi

NWS Mobile, AL issued this tornado warning at Jan 15, 1997, 5:34 PM CST for Wayne County, Mississippi. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 15, 1997, 5:34 PM CST (23:34 UTC)
Expired
Jan 15, 1997, 6:30 PM CST
In force
56 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Wayne County, MS

The radar

The Mobile radar (KMOB), 115 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 15, 5:45 PM CSTThunderstorm Wind 50Mulberry, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 1997-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 1997-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 152336 RRA
TORMOB
MSC153-160030-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MOBILE AL
534 PM CST WED JAN 15 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  630 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSISSIPPI
 
   ...WAYNE COUNTY
 
AT 534 PM...MOBILE DOPPLER WEATHER RADAR SHOWED A DEVELOPING TORNADO
APPROACHING THE DE SOTO NATIONAL FOREST OF WAYNE COUNTY. THIS STORM WILL
ENTER NEAR STRENGTHFORD AND WILL PASS BETWEEN STRENGTHFORD AND
WAYNESBORO. IT WILL PASS TO THE SOUTH OF GRETNA AFTER 615 PM.
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE
IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at Jan 15, 2:44 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 15, 2:44 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
243 PM CST WED JAN 15 1997

TSTMS MOVG/DEVLPG OVR SE MS ALNG PREFRONTAL TROF...XPCT THESE TO MOV
NE INTO SW AL BFR SS. DO THINK THAT THE TWO AREAS OF PCPN...ONE ALONG
PREFNTL AND OTHER ALONG FRONT WITH MERGE OVR SW AL AND ONE BIG AREA
OF PCPN WILL SWEEP EAST THIS EVENING BUT FAST ENOUGH TO STAY BLO FF
GUIDANCE. FIRST IN A SERIES OF FNTS TO MOV INTO MS FA ARND DRK AND
THRU ALL OF FA BY 09Z. STG LLVL WNDS AND WAA HAS INSTBLY TO NEAR -2
AS FNT APPROACHES. WUD XPCT A FEW STG/PSBLY SVR THIS EVE GIVEN
FAVORABLE VERT WND PROFILE...ESPECIALLY NEAR COAST...SPC HAS AREA
OTLKD AS SLGT RSK. H5 SHORT WAVE MOVES ACRS THIS EVENING AND PUSHES
FIRST OF THE FNTS THRU AND ENDS PCPN FROM WEST TO EAST OVRNITE.
PROGRESSIVELY COLDER FNTS/SURGES WILL MOVE OVR FA THRU PERIOD.SO
DRIER AND COLDER. TOMORROWS HIGHS SHUD BE BFR NOON OVER ALL BUT
EXTREME EAST AS COLDER AIR ARRIVES IN THE EAST EARLY.

MOB @44/50/25/40 7100      PNS 47/53/29/42 7100
DTS 50/55/33/45 7100      EVR 40/47/22/38 7200 11

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 5:18 PM CSTSevere Thunderstorm WarningMOBPerry, Stone57 min

Nearby

Tornado Warnings in Mississippi, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.